Alert archive / Michigan / Gale Warnings in 2018

Gale Warning 8, NWS Detroit, MI

January 23, 2018

NWS Detroit, MI issued this gale warning at Jan 23, 2018, 9:45 AM EST. It took effect at Jan 23, 2018, 2:00 PM EST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 23, 2018, 9:45 AM EST (14:45 UTC)
In effect from
Jan 23, 2018, 2:00 PM EST
Expired
Jan 23, 2018, 10:00 PM EST
In force
8 hr
Issued by
NWS Detroit, MI

The text

As transmitted.

703 
WHUS73 KDTX 231445
MWWDTX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
945 AM EST TUE JAN 23 2018

...BRIEF NORTHWEST GALES THIS EVENING...

.LOW PRESSURE CENTERED OVER CENTRAL LAKE HURON THIS MORNING WILL LIFT 
NORTHEAST INTO ONTARIO DURING THE DAYLIGHT PERIOD. MODERATE 
NORTHERLY WINDS CURRENTLY RESIDING NORTH OF THIS LOW OVER THE NORTH 
HALF OF LAKE HURON WILL EXPAND ACROSS THE ENTIRE LAKE HURON BASIN AS 
THE LOW EXITS. THIS WILL BE ACCOMPANIED BY COLDER AIR, WHICH WILL 
LEAD TO A BRIEF PERIOD OF GUSTS TO GALES LATE THIS AFTERNOON 
THROUGH EARLY TONIGHT. WINDS AND GUSTS WILL DECREASE WEDNESDAY AS 
WEAK HIGH PRESSURE LIFTS ACROSS THE REGION. RELATIVELY LIGHT WINDS
WILL REMAIN IN PLACE THROUGH THE END OF THE WEEK. ANOTHER 
INCREASE IN WINDS WILL COME FOR THE WEEKEND.

LHZ362-363-240300-
/O.NEW.KDTX.GL.W.0008.180123T1900Z-180124T0300Z/
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND
5NM OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF
SHORE-
945 AM EST TUE JAN 23 2018

...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM EST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A GALE
WARNING WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM EST
THIS EVENING. 

* WIND AND WAVES: DURING THE GALE WARNING...EXPECT SUSTAINED 
  WINDS UP TO 28 KNOTS FROM THE NORTHWEST WITH GUSTS UP TO 37 
  KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 9 FEET 
  WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 13 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 4 PM EST TUESDAY 
  WITH THE LARGEST WAVES EXPECTED AROUND 8 PM EST TUESDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

JVC
2 follow-up statements
098 
WHUS73 KDTX 232046
MWWDTX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
346 PM EST TUE JAN 23 2018

...MARGINAL GALES THIS EVENING...

.LOW PRESSURE CENTERED OVER CENTRAL LAKE HURON THIS MORNING WILL LIFT 
NORTHEAST INTO ONTARIO DURING THE DAYLIGHT PERIOD. MODERATE 
NORTHERLY WINDS CURRENTLY RESIDING NORTH OF THIS LOW OVER THE NORTH 
HALF OF LAKE HURON WILL EXPAND ACROSS THE ENTIRE LAKE HURON BASIN AS 
THE LOW EXITS. THIS WILL BE ACCOMPANIED BY COLDER AIR, WHICH MAY 
LEAD TO A BRIEF PERIOD OF GUSTS TO NEAR GALES LATE THIS AFTERNOON 
THROUGH EARLY TONIGHT. WINDS AND GUSTS WILL DECREASE WEDNESDAY AS 
WEAK HIGH PRESSURE LIFTS ACROSS THE REGION. RELATIVELY LIGHT WINDS 
WILL REMAIN IN PLACE THROUGH THE END OF THE WEEK. ANOTHER INCREASE 
IN WINDS WILL COME FOR THE WEEKEND.

LHZ362-363-240300-
/O.CON.KDTX.GL.W.0008.000000T0000Z-180124T0300Z/
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND
5NM OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF
SHORE-
346 PM EST TUE JAN 23 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WIND AND WAVES: DURING THE GALE WARNING...EXPECT SUSTAINED 
  WINDS UP TO 27 KNOTS FROM THE NORTHWEST WITH GUSTS UP TO 37 
  KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 9 FEET 
  WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 13 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 5 PM EST TUESDAY 
  WITH THE LARGEST WAVES EXPECTED AROUND 8 PM EST TUESDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

JVC
573 
WHUS73 KDTX 240251
MWWDTX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
951 PM EST TUE JAN 23 2018

...GALES HAVE DIMISHED...

.HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE WEST, LEADING
TO DECREASING WINDS AND WAVES TONIGHT INTO WEDNESDAY.

LHZ362-363-240400-
/O.EXP.KDTX.GL.W.0008.000000T0000Z-180124T0300Z/
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND
5NM OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF
SHORE-
951 PM EST TUE JAN 23 2018

...GALE WARNING WILL EXPIRE AT 10 PM EST THIS EVENING...

THE GALE WARNING WILL EXPIRE AT 10 PM EST THIS EVENING. 

* WIND AND WAVES: DURING THE GALE WARNING...EXPECT SUSTAINED 
  WINDS UP TO 26 KNOTS FROM THE NORTH WITH GUSTS UP TO 32 
  KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 9 FEET 
  WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 13 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 9 PM EST TUESDAY 
  WITH THE LARGEST WAVES EXPECTED AROUND 9 PM EST TUESDAY. 

$$

SC

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this gale warning went out at Jan 23, 6:51 AM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Jan 23, 6:51 AM EST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
651 AM EST Tue Jan 23 2018

.AVIATION...

Brief low level drying under pre-frontal southwest flow will be
short-lived this morning, as deeper moisture aggressively pivots
back in. This will bring renewed MVFR stratus in periodic light
showers. Current temperature trends would favor any precipitation
falling as rain this morning. Cold frontal passage this afternoon
will bring a greater potential for rain to potential mix with snow,
particularly at MBS. Limited potential for accumulation given
expected temperatures, but upwards of an inch will be possible at
MBS. Winds turn gusty this afternoon with the frontal passage,
reaching 25 kts at times out of the west.

For DTW...Low cloudiness expected to work back into the airpsace
over the next hour. Precipitation type concerns mitigated by
temperatures still near 40 degrees this morning, supporting just
rain.  Window for rain to mix with snow mid-late afternoon as
temperatures drop with the frontal passage. No accumulation
expected. Westerly wind gusts to 25 kts accompanies this front.

/DTW THRESHOLD PROBABILITIES...

* High for ceiling 5000 ft or less through tonight.

* High for rain as precipitation type this morning, transitioning to
  a rain snow mix during the afternoon.

&&

.PREV DISCUSSION...
Issued at 338 AM EST Tue Jan 23 2018

DISCUSSION...

One more day of dealing with the stacked low pressure system that
started moving into the region Monday. The surface low has
positioned itself directly over mid MI as of 06Z this morning having
just pulled a warm front up through southern MI. The surface trough
is stretching back to the southwest as a result of the mid level
closed low lagging behind. After a brief lull in rain showers early
this morning behind the warm front, the next surge of moisture will
get shoved into the area on the lead edge of the mid level cold pool
this morning. As the surface low drifts east, the trailing trough
axis will align through mid MI with deformation forcing with decent
moisture keeping best coverage of showers across that area. Looking
upstream at current radar, and comparing it to models, appears that
the cold pool and lingering low level moisture will result in
numerous showers through the day.

Temperatures across SE MI will start the day off in the low 40s, but
cooler air will spill back in through the day as the trailing
trough/cold front works through. This will lead to ptype changing
over from all rain to at least a mix of rain and snow by the time
the moisture exits. Both the RAP and HRRR are in good agreement of
an early temperature drop across the northern Saginaw Valley and tip
of the Thumb leading to a early changeover to possibly all snow by
15-18Z. Temperatures south of I69 pretty much stay around 38 through
most of the day which would keep mainly rain around. Other factor to
consider is the depth of moisture. Looks like mid level moisture
gets scoured out pretty early in the day with bulk of the saturated
layer (up to 6kft) warmer than -10C. So even if cooler temperatures
can work in, will there be ice crystals left in the column or more
of a lingering light rain? In the end, the forecast will feature
high POP, low QPF with any snow accumulations held generally north
of M46. Will stay reserved with an inch or less of accumulation.

The mid week period remains dry and cooler (more in line with
seasonal normals) as broad surface ridge slides under the lingering
mid level trough across the Great Lakes. Upper level ridge starts
building back into the area Thursday night bringing the return of
warm air and temperatures in the mid 40s. The next shortwave will
pass through Ontario with troughing extending south into the plains
states. The trough looks to slide through southern MI Friday night
into Saturday bringing the next chance of precipitation. Looks like
ptype will be mainly rain with main band of showers Saturday but a
secondary cold front later in the weekend could produce some snow
showers.

MARINE...

Low pressure centered over central Lake Huron this morning will lift
northeast into Ontario during the daylight period. Moderate
northerly winds currently residing north of this low over the north
half of lake Huron will expand across the entire lake Huron basin as
the low exits. This will be accompanied by colder air, which may
lead to a brief period of gusts to near gales late this afternoon
through early tonight. Winds and gusts will decrease Wednesday as
weak high pressure lifts across the region. Relatively light winds
will remain in place through the end of the week. Another increase
in winds will come for the weekend.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....MR
DISCUSSION...DRK
MARINE.......MR

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jan 23, 4:04 AM EST, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
404 AM EST Tue Jan 23 2018

MIZ047>049-053-054-241000-
Midland-Bay-Huron-Saginaw-Tuscola-
404 AM EST Tue Jan 23 2018

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

Rain will change to snow through the early afternoon with up to an
inch of accumulation possible by this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ055-060>063-068>070-075-076-082-083-241000-
Sanilac-Shiawassee-Genesee-Lapeer-St. Clair-Livingston-Oakland-
Macomb-Washtenaw-Wayne-Lenawee-Monroe-
404 AM EST Tue Jan 23 2018

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-241000-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
404 AM EST Tue Jan 23 2018

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DRK

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 11:45 PM ESTSpecial Weather StatementDTXLenawee, Washtenaw45 min
Jan 23, 12:31 AM ESTDense Fog AdvisoryDTXBay, Huron, Midland, Saginaw, Sanilac, Tuscola3 hr
Jan 23, 12:37 AM ESTSpecial Weather StatementDTXLivingston, Oakland, Wayne53 min

Nearby

Gale Warnings in Michigan, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.